Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generators for rational loop groups

Authors: Neil Donaldson, Daniel Fox and Oliver Goertsches
Journal: Trans. Amer. Math. Soc. 363 (2011), 3531-3552
MSC (2000): Primary 22E67, 37K25, 53C35
Published electronically: February 14, 2011
MathSciNet review: 2775817
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Uhlenbeck proved that a set of simple elements generates the group of rational loops in $ \mathrm{GL}(n,\mathbb{C})$ that satisfy the $ \mathrm{U}(n)$-reality condition. For an arbitrary complex reductive group, a choice of representation defines a notion of rationality and enables us to write a natural set of simple elements. Using these simple elements we prove generator theorems for the fundamental representations of the remaining neo-classical groups and most of their symmetric spaces. We also obtain explicit dressing and permutability formulae.

References [Enhancements On Off] (What's this?)

  • 1. M. Brück, X. Du, J. Park, and C.-L. Terng, The submanifold geometries associated to Grassmannian systems, Mem. Amer. Math. Soc. 155 (2002), no. 735, viii+95. MR 1875645 (2002k:53103)
  • 2. F.E. Burstall, Isothermic surfaces: Conformal geometry, Clifford algebras and integrable systems, Integrable systems, geometry, and topology, AMS/IP Stud. Adv. Math., vol. 36, Amer. Math. Soc., Providence, RI, 2006, pp. 1-82. MR 2222512 (2008b:53006)
  • 3. F.E. Burstall and M.A. Guest, Harmonic two-spheres in compact symmetric spaces, revisited, Math. Ann. 309 (1997), no. 4, 541-572. MR 1483823 (99f:58046)
  • 4. F.E. Burstall and F. Pedit, Harmonic maps via Adler-Kostant-Symes theory, Harmonic maps and integrable systems, Aspects Math., E23, Vieweg, Braunschweig, 1994, pp. 221-272. MR 1264189
  • 5. B. Dai and C.-L. Terng, Bäcklund transformations, Ward solitons, and unitons, J. Differential Geom. 75 (2007), no. 1, 57-108. MR 2282725 (2008h:58027)
  • 6. N.M. Donaldson and C.-L. Terng, Conformally flat submanifolds in spheres and integrable systems, 2007, Eprint: arXiv:math/0803.2754v2, 2008.
  • 7. N.M. Donaldson, Symmetric $ r$-spaces: Submanifold geometry and Transformation theory, Ph.D. thesis, University of Bath, 2006.
  • 8. D. Ferus and F. Pedit, Isometric immersions of space forms and soliton theory, Math. Ann. 305 (1996), no. 2, 329-342. MR 1391218 (97d:53061)
  • 9. R. Harvey and H.B. Lawson, Jr., Calibrated geometries, Acta Math. 148 (1982), 47-157. MR 666108 (85i:53058)
  • 10. A. Pressley and G. Segal, Loop groups, Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York, 1986, Oxford Science Publications. MR 900587 (88i:22049)
  • 11. C.-L. Terng, Soliton equations and differential geometry, J. Differential Geom 45 (1997), no. 2, 407-445. MR 1449979 (98e:58102)
  • 12. C.-L. Terng and K. Uhlenbeck, Bäcklund transformations and loop group actions, Comm. Pure Appl. Math. 53 (2000), no. 1, 1-75. MR 1715533 (2000k:37116)
  • 13. C.-L. Terng and E. Wang, Transformations of flat Lagrangian immersions and Egoroff nets, Asian J. Math. 12 (2008), no. 1, 99-119. MR 2415015 (2009e:53077)
  • 14. K. Uhlenbeck, Harmonic maps into Lie groups: Classical solutions of the chiral model, J. Differential Geom. 30 (1989), no. 1, 1-50. MR 1001271 (90g:58028)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 22E67, 37K25, 53C35

Retrieve articles in all journals with MSC (2000): 22E67, 37K25, 53C35

Additional Information

Neil Donaldson
Affiliation: Department of Mathematics, University of California, Irvine, Irvine, California 92697

Daniel Fox
Affiliation: Mathematics Institute, University of Oxford, 24-29 St Giles’, Oxford, OX1 3LB, United Kingdom

Oliver Goertsches
Affiliation: Mathematisches Institut, Universität zu Köln, Weyertal 86-90, 50931 Köln, Germany

Keywords: Loop group, integrable system, submanifold geometry, generator theorem, simple element, neo-classical
Received by editor(s): January 23, 2009
Received by editor(s) in revised form: March 31, 2009, and April 13, 2009
Published electronically: February 14, 2011
Additional Notes: The third author was supported by the Max-Planck-Institut für Mathematik in Bonn and a DAAD-postdoctoral scholarship. He would like to thank the University of California, Irvine, and especially Chuu-Lian Terng, for their hospitality.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society